Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 3, 2025, 4:16 PM PDT for Lassen County, Modoc County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2025, 4:16 PM PDT (23:16 UTC)
- Expired
- Jul 3, 2025, 4:45 PM PDT
- In force
- 29 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lassen County, CA, Modoc County, CA
The radar
The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2568 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WUUS55 KREV 032316
SVRREV
CAC035-049-032345-
/O.NEW.KREV.SV.W.0004.250703T2316Z-250703T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
416 PM PDT Thu Jul 3 2025
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Modoc County in northern California...
North central Lassen County in northern California...
* Until 445 PM PDT.
* At 416 PM PDT, a severe thunderstorm was located 9 miles east of
Bieber, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Bieber, Ca 139 At Lassen-Modoc Co Line, and Junction CA 139 And
Lassen Hwy A2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 12111 4119 12080 4118 12076 4096 12095
4106 12117
TIME...MOT...LOC 2316Z 220DEG 18KT 4108 12097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:01 PM PDT, 2 hours 15 minutes earlier. Its key messages:
- * Critical fire weather conditions, gusty winds, along with shower and thunderstorm chances are expected this afternoon and evening. * Temperatures will cool to below seasonal averages for Independence Day, with precipitation chances confined to northeast California. * A gradual warming trend begins Saturday through early next week.
Area forecast discussion, Jul 3, 2:01 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
201 PM PDT Thu Jul 3 2025
.KEY MESSAGES...
* Critical fire weather conditions, gusty winds, along with
shower and thunderstorm chances are expected this afternoon and
evening.
* Temperatures will cool to below seasonal averages for
Independence Day, with precipitation chances confined to
northeast California.
* A gradual warming trend begins Saturday through early next
week.
&&
.DISCUSSION...
Upper level trough passing through the region starting this
afternoon through tomorrow brings gusty winds and elevated to
critical fire weather conditions. Gusty winds are expected to
start early this afternoon across portions of western Nevada, the
Sierra and northeast California. Winds speeds from the west and
southwest between 15-25 mph with gusts to 35 mph while wind prone
areas may reach gusts up to 45 to 50 mph. These winds will bring
impacts to aviation and recreational activities, especially in the
lakes, this afternoon and evening. Blowing dust is also a concern
over the NV Basin and Range, and Mineral county, especially near
I-80 and US-50. Showers and thunderstorms in the area may further
complicate impacts created by blowing dust. Chances for storms,
around 10-30%, later today are focused over NE CA and the NV Basin
and Range generally between 1 PM to 2 AM.
Tomorrow (Independence Day), rain and storm chances appear to be
confined mostly to NE CA and NW NV near the OR border. Storm
chances are relatively the same around 10-30% again. Therefore,
the main concern tomorrow is still wind. Westerly winds up to
30-35 mph and gusts up to 45-50 mph in wind prone areas are
likely. However, the duration of winds appears to be quite short.
Anyway, aviation and recreational interests should pay attention
to weather conditions near peak heating time between 2PM - 6PM,
when the strongest winds of the day are expected. The good news
for tomorrow is that afternoon highs will be significantly cooler
compared to today. Temperatures will be around 5 to 15 degrees
below average for early July. Western NV and NE CA afternoon highs
will be in the 80s to around 90, while the Sierra communities
drop to the 60s and 70s.
This weekend, a high pressure area develops over the Desert
Southwest that will contribute to dry conditions and a gradual
warm up. The high pressure area slowly retrogrades from the Four
Corners back towards the Las Vegas area next week. This will bring
back well above average afternoon temperatures for the second
week of July. By mid-week, the possibility of reaching the century
mark returns for the lower valleys in the NV Basin and Range with
a 60-80% chance.
-HC
&&
.AVIATION...
VFR conditions are anticipated for most of the CWA. The exception
is in areas near the OR border and Pershing/Churchill/Mineral
Counties (KLOL-KHTH) as there are 20-30% chances of showers and
thunderstorms between 03/20Z through 04/09Z. Primary hazards from
storms include gusty/erratic winds and occasional lightning.
Otherwise, westerly to southwesterly afternoon winds gusting up to
around 30 kts. LLWS and turbulence are likely after 06Z this
evening.
-078/HC
&&
.FIRE WEATHER...
Elevated to critical conditions are still expected for the rest
of this afternoon and evening. West to southwest winds between
15-25 mph with gusts up to 35 mph and wind prone areas with gusts
up to 45 mph along with min RH below 15%. The main areas of
concern continue to be western NV. Portions of NE CA and the lower
elevations of the Sierra will have similar conditions. Therefore,
the Red Flag Warning continues to be in effect through midnight.
Potential for isolated dry lightning is expected this afternoon
for the northern portions of Washoe county and northeast CA. The
eastern half of Pershing, Churchill and Mineral county has a
10-30% chance of isolated showers and thunderstorms.
For Independence Day, elevated to critical fire weather
conditions are possible again due to breezy westerly winds and low
minimum relative humidity values in the forecast during the
afternoon hours. However, the duration of elevated to critical
conditions appears to be brief, and only over isolated portions of
northern Washoe, the southwestern portions of the NV Basin and
Range, and the southeastern Sierra Front.
-HC/078
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from noon today to midnight PDT tonight NVZ420-
421-423-429-458.
Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening NVZ002-004.
CA...Red Flag Warning from noon today to midnight PDT tonight CAZ278.
Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening CAZ072-073.
&&In the hours before
Special weather statement, Jul 3, 3:49 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Reno NV
349 PM PDT Thu Jul 3 2025
CAZ071-032315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
349 PM PDT Thu Jul 3 2025
...A STRONG THUNDERSTORM WILL IMPACT MODOC AND NORTH CENTRAL LASSEN
COUNTIES THROUGH 415 PM PDT...
At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bieber, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ca 139 At Lassen-Modoc Co Line and Junction CA 139 And Lassen Hwy A2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 12105 4119 12069 4118 12068 4092 12091
4101 12113
TIME...MOT...LOC 2249Z 206DEG 20KT 4104 12098
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:49 PM PDT | Special Weather Statement | REV | Lassen | 26 min |
| Jul 3, 4:30 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Modoc | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.